Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 20, NWS Midland/Odessa, TX

April 4, 202224 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Apr 4, 2022, 2:10 PM CDT for 24 counties in Texas; 5 counties in New Mexico. It took effect at Apr 5, 2022, 12:00 PM CDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 2022, 2:10 PM CDT (19:10 UTC)
In effect from
Apr 5, 2022, 12:00 PM CDT
Expired
Apr 5, 2022, 9:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX
All 29 counties

Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 1:46 PM CDTNON-TSTM WND GST 64Pine Springs, TXPINE SPRINGS MESONET MEASURED A WIND GUST OF 64 MPH AT 18:46Z.
Apr 5, 3:57 PM CDTNON-TSTM WND GST 674 S Pine Springs, TXKGDP ASOS MEASURED A WIND GUST OF 67 MPH AT 20:57Z.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS84 KMAF 041910
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
210 PM CDT Mon Apr 4 2022

...A RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON THROUGH 
TUESDAY EVENING FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, 20FT 
WINDS OF 20 MPH OR MORE, AND EXTREME FIRE DANGER FOR ALL OF WEST 
TEXAS AND SOUTHEAST NEW MEXICO...

NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-082-270>282-
051200-
/O.UPG.KMAF.FW.A.0019.220405T1700Z-220406T0200Z/
/O.NEW.KMAF.FW.W.0020.220405T1700Z-220406T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-
Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-
Reagan-Pecos-Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
210 PM CDT Mon Apr 4 2022 /110 PM MDT Mon Apr 4 2022/

...A RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON THROUGH 
TUESDAY EVENING FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, 20FT 
WINDS OF 20 MPH OR MORE, AND EXTREME FIRE DANGER FOR ALL OF WEST 
TEXAS AND SOUTHEAST NEW MEXICO...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for hot, dry, and windy conditions with extreme fire
danger, which is in effect from noon CDT /11 AM MDT/ to 9 PM CDT 
/8 PM MDT/ Tuesday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...All of West Texas and Southeast New Mexico.

* TIMING...Tuesday afternoon and evening.

* WINDS...West 20 to 25 mph with gusts up to 40 mph, with stronger
  winds in the mountains.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...3 to 7, or near critical to extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wild fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
928 
WWUS84 KMAF 050756
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
256 AM CDT Tue Apr 5 2022

NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-082-270>282-
052100-
/O.CON.KMAF.FW.W.0020.220405T1700Z-220406T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-
Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-
Reagan-Pecos-Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
256 AM CDT Tue Apr 5 2022 /156 AM MDT Tue Apr 5 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
LESS THAN 10 PERCENT, 20FT WINDS OF 20 MPH OR MORE, AND EXTREME
FIRE DANGER FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO...

* AFFECTED AREA...All of West Texas and Southeast New Mexico.

* TIMING...This afternoon and evening.

* WINDS...West 25 to 35 mph with gusts up to 45 mph in the plains,
  35 to 45 mph with gusts up to 60 mph in the Guadalupe Mountains.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...4 or near critical to 7 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wild fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
645 
WWUS84 KMAF 051923
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
223 PM CDT Tue Apr 5 2022

NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-082-270>282-
060200-
/O.CON.KMAF.FW.W.0020.000000T0000Z-220406T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-
Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-
Reagan-Pecos-Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
223 PM CDT Tue Apr 5 2022 /123 PM MDT Tue Apr 5 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, 20FT
WINDS OF 20 MPH OR MORE, AND EXTREME FIRE DANGER FOR ALL OF WEST
TEXAS AND SOUTHEAST NEW MEXICO...

* AFFECTED AREA...All of West Texas and Southeast New Mexico.

* TIMING...This afternoon and evening.

* WINDS...West 25 to 35 mph with gusts up to 45 mph, higher gust
  in the mountains.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...5 to 6 critical, local 7 extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wild fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. 

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 4, 6:44 AM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Apr 4, 6:44 AM CDT, 7 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
644 AM CDT Mon Apr 4 2022

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 629 AM CDT Mon Apr 4 2022

Latest GOES Night Fog product indicates low stratus edging N and
W with expected arrival at MAF shortly. MVFR cigs will prevail at
MAF until around 21Z. Elsewhere, VFR w/SCT high clouds will
continue through the forecast period. A cold front will continue
to push swd with breezy conditions following in its wake. Winds
will begin to relax early this afternoon and remain generally out
of the N-NW.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 247 AM CDT Mon Apr 4 2022

As of 330 AM CDT, a cold front is currently advancing swd into the
Permian Basin and SE New Mexico which will make for a tricky
temperature forecast later this afternoon. Another contributing
factor to a difficult high temp forecast will be increasing cloud
cover over the eastern CWA as lift ahead of a shrtwv trough
approaches the region. Most models depict low clouds developing
early and holding until 21Z before clearing occurs. Therefore, we
will lower temps across the Permian Basin where highs in the
M60s/L70s are expected. Areas along and south of the Pecos River
should see temps climb into the 80s w/a few 90s possible along the
Rio Grande. Large scale lift assocd with an approaching shrtwv
trough will arrive this afternoon and interact w/better moisture
over the far E CWA where showers and thunderstorms will be possible.
There may be enough MLCAPE (1200-1500 J/kg) and 0-6 km shear (40-50
kts) for a marginally severe storm or two. However, if any strong
storm develops, it will quickly move out of the CWA into the Low
Rolling Plains and Big Country. As the upper trough axis moves off
to the east, sfc high pressure will build back into our region
making for a cool night overall with lows in the 40s and L50s.

On Tuesday, lee troughing will develop across the Southern Plains in
response to a deepening sfc low in the Upper Midwest. Winds will
shift out of the west and become breezy in the afternoon, especially
across the western higher terrain. There could still be a brief bout
of high winds through Guadalupe Pass even though guidance has
decreased slightly, so we will keep the watch as is for now. Due to
the westerly downsloping component of the wind, temperatures will
soar into the U80s/L90s Tuesday afternoon. Very low humidity
combined with breezy to windy conditions will contribute to
critical fire weather region-wide (see fire wx discussion below).

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 247 AM CDT Mon Apr 4 2022

A large, anomalous upper trough will slowly move across the upper
Mississippi River Valley Wednesday through much of this week.
Shortwaves rotating around this feature will send several fronts
into the region with the first one arriving Wednesday morning.
Expect a few hours of gusty north winds during the morning with
temperatures cooling significantly from what we will see Tuesday.
Highs for most locations will be in the 70's with 80's and 90's
along the Rio Grande where the front will arrive late in the day.
A reinforcing shot of cooler air will push temperatures down even
more Thursday into Friday. This airmass look extremely dry which
will allow morning lows to fall into the 30s/40s areawide. A
freeze is likely Thursday and Friday mornings in the
climatological cold spots of Lea County and the Marfa Plateau.

The trough moves east and mid level ridging builds in for the
weekend sending temperatures back into the 80s each afternoon. The
extended forecast still looks very dry as any appreciable
low level moisture remains to our east.

&&

.FIRE WEATHER...
Issued at 247 AM CDT Mon Apr 4 2022

Look for more elevated fire weather concerns this afternoon across
the higher terrain before widespread critical to localized extreme
fire weather conditions arrive Tuesday. A cold front has made its
way into the Permian Basin this morning and will continue south
before stalling along the higher terrain. Higher RH's behind the
front will keep fire concerns low, but locations from the
Guadalupe Mountains south to the Big Bend will still see RH's near
10 percent and some gusty west winds this afternoon. A Fire
Danger Statement is in effect for these near critical fire weather
conditions.

Fire weather concerns increase substantially on Tuesday as
westerly winds increase areawide, with widespread single-digit RHs
and temperatures 10-15 degrees above normal. This will yield
critical to extreme RFTIs ranging from 5-7 across a large portion
of the region, along with very high/extreme fire danger. Thus, a
Fire Weather Watch remains in effect for the entire region.

Tuesday night, a strong cold front will move into the area
resulting in a sharp shift to gusty north winds, as well as
cooler, below normal temperatures Wednesday through Friday.
Despite the cooler temperatures, it will remain very dry across
the area, with critical RHs expected through the weekend. This
will yield at least intermittent elevated to near critical fire
weather conditions through the end of the week as fuels continue
to dry with no additional rainfall expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  47  93  50 /  30  10   0   0
Carlsbad                 76  45  90  50 /   0   0   0   0
Dryden                   88  53  96  60 /  10  10   0   0
Fort Stockton            81  52  91  55 /  10   0   0   0
Guadalupe Pass           73  51  82  53 /   0   0   0   0
Hobbs                    69  44  89  45 /  10   0   0   0
Marfa                    78  40  83  48 /   0   0   0   0
Midland Intl Airport     71  49  91  51 /  20   0   0   0
Odessa                   72  52  91  52 /  10   0   0   0
Wink                     77  47  92  50 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Tuesday afternoon through Tuesday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     High Wind Watch from Tuesday morning through Tuesday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...24
LONG TERM....29
AVIATION...24
Hazardous weather outlook, Apr 4, 2:00 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 PM CDT Mon Apr 4 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 PM CDT Mon Apr 4 2022 /100 PM MDT Mon Apr 4 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Elevated fire weather conditions continue through early this evening
for locations across Culberson county, the Davis Mountains, Brewster
county, and Presidio county.

Strong to severe thunderstorms are possible, mainly this afternoon
across the Western Low Rolling Plains. Large hail and damaging winds
are the main concerns, though a tornado may also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Red Flag Warning is in effect Tuesday afternoon and evening for all
of West Texas and Southeast New Mexico.

A High Wind Watch is in effect Tuesday afternoon and evening for the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Western Low Rolling
Plains this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:32 PM CDTSpecial Weather StatementMAFUpton28 min
Apr 3, 7:47 PM CDTSevere Thunderstorm WarningMAFPecos58 min

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.